Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Gaylord, MI

June 9, 2004Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 9, 2004, 5:28 PM EDT for Gladwin County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 5:28 PM EDT (21:28 UTC)
Expired
Jun 9, 2004, 6:30 PM EDT
In force
62 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 92 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS53 KAPX 092128
SVRAPX
MIC051-092230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
528 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 630 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  HOCKADAY...OR ABOUT 11 MILES NORTH OF GLADWIN...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL GLADWIN COUNTY AROUND 540 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4406 8446 4414 8458 4416 8458 4416 8421
          4410 8429 4405 8438

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:25 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 9, 3:25 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
325 PM EDT WED JUN 9 2004

.SHORT TERM...COLD FRONT/STATIONARY FRONT IS STRETCHED ACROSS S
LOWER WHERE THE MAIN FOCUS OF THE CONVECTION IS TAKING PLACE. TO THE
NORTHWEST, A 500 MB VORT MAX IS MOVING THROUGH  NORTHERN LAKE
MICHIGAN AND CENTRAL UPPER WITH A WEAKER MAX BEHIND IT. THE MAIN
CONCERN WITH THE SHORT TERM TONIGHT WILL BE THE PRECIPITATION
CHANCES ASSOCIATED WITH THE VORT MAXES AS THE COLD FRONT STAYS SOUTH
AND KEEPS THE MAJOR ACTION SOUTH OF THE FORECAST AREA.

TONIGHT...BY 00Z THE FIRST OF THE TWO 500 MB VORT MAXES SINKS INTO
THE TIP OF THE MITT REGION WITH THE MAIN MOISTURE AXIS AT 850 AND IN
THE 700-500 LAYER COMING THROUGH AT THE SAME TIME. THIS CORRELATES
WELL WITH THE AREA OF SHOWERS MOVING INTO E UPPER AND NW LOWER. THE
CAPES ON THE ETA HAVE SUBSIDED TO AROUND 100 J/KG NEAR KHTL, SO WILL
KEEP SHOWERS RATHER THAN TSRA, SINCE THE CONVECTION ISNT EXPECTED
TO MAKE IT TO THE -10C LEVEL. BY 06Z THE FIRST MAX IS MOVING OFF OF
THE LAKE HURON COAST AND TAKING THE FIRST AREA OF SHOWERS OUT OF THE
FORECAST AREA AS WELL. THE SECOND MAX IS BEGINNING TO MOVE INTO
NORTHERN LAKE MICHIGAN AND THIS BRINGS ANOTHER ROUND OF SHOWERS TO
THE SW PART OF THE FORECAST AREA. SHOWERS WILL BE MORE SCATTERED AS
THE THERMAL SUPPORT WANES AND THE DYNAMIC FORCING FROM THE 500 MB
VORT MAX AND THE TAIL END OF THE RRQ OF THE 500 MB JET STREAK NORTH
OF THE LAKE SUPERIOR. BY 09Z THE SHOWERS WILL BE GETTING READY TO
PUSH OUT OF THE FORECAST AREA, AND THE 850 AND 700-500 LAYER RH TO
LESS THAN 50%, ALLOWING SOME CLEARING IN E UPPER.

LUTZ

.LONG TERM...MODELS EXHIBIT A SIMILAR SOLUTION THROUGH 00Z FRIDAY...
BUT ETA STILL DISPLAYS A MORE AGGRESSIVE (LIKELY TOO AGGRESSIVE)
RETURN OF THE FRONT AND ASSOCIATED MOISTURE NORTHWARD INTO NRN LOWER
MICHIGAN LATE THURSDAY NIGHT AND FRIDAY. WX REMAINS QUIET THRU
THURSDAY EVENING...WITH ONLY CLOUD COVER AND TEMPS BEING THE PRIMARY
FORECAST FOCUS. ATTENTION THEN TURNS SOUTHWARD AS THE COLD FRONT
THAT PASSED THRU TODAY RETURNS TO NRN MICHIGAN AS A WARM FRONT
FRIDAY.

THURSDAY...STRONG CANADIAN HIGH PRESSURE CONTINUES TO PUSH SOUTHWARD
INTO NRN MICHIGAN THROUGHOUT THE DAY...WITH NRN EDGE OF 1000-500 MB
MOISTURE SHIELD REACHING CENTRAL LOWER MICHIGAN BY EVENING. THURSDAY
SHOULD BE A NICE...BUT SLIGHTLY COOLER THAN NORMAL. DRY WX IS STILL
EXPECTED WITH A GRADUAL DIMINISH IN CLOUD COVER FROM NORTH TO SOUTH.
MOST LOCATIONS SHOULD BE MAINLY SUNNY BY AFTERNOON...BUT HIGH TEMPS
WILL BE LIMITED TO THE 60S (POSSIBLY STRUGGLING TO NEAR 70S ACROSS
FAR SRN SECTIONS OF THE CWA) AS NORTHERLY FLOW/LOW LEVEL CAA
CONTINUES. PARTLY CLOUDY CONDITIONS WILL HANG ON ACROSS FAR SW
PORTIONS OF THE CWA THURSDAY NIGHT...WITH THE REST OF THE CWA MAINLY
CLEAR. OVERNIGHT LOWS WILL FALL INTO THE 40S.

FRIDAY...INITIAL RETURN OF MOISTURE SHOULD BE AT MID LEVELS...AND
MODELS INDICATE LITTLE IN WAY OF DYNAMIC AND THERMODYNAMIC SUPPORT
FOR CONVECTIVE DEVELOPMENT ON THE NRN EDGE OF THE RETURN MOISTURE.
MODELS SHOW NO ELEVATED CAPE AND 700-500 MB LAPSE RATES OF AROUND
5.0 C/KM. THETA E RIDGE REMAINS WEST OF THE UPPER MISSISSIPPI
VALLEY. AT THIS POINT...THINK THE PREVIOUS FORECAST HAD THE RIGHT
IDEA OF ONLY INDICATING AN INCREASE IN CLOUDS AS A RESULT OF THE
FRONT RETURNING NORTHWARD. NEXT CHANCE OF PRECIP SHOULD HOLD OFF
UNTIL FRIDAY NIGHT (AND WILL BE A MINIMAL CHANCE OF PRECIP AT THAT)
AS DEEPER MOISTURE AND GREATER LIFT ENTERS THE CWA ALONG AND JUST
NORTH OF THE WARM FRONT. HIGH TEMPS FRIDAY WILL BE SIMILAR TO THOSE
OF THURSDAY...MAYBE A DEGREE OR TWO WARMER. INCREASING/THICKENING
AND CLOUDS AND WEAK WAA FRIDAY NIGHT WILL ALLOW FOR A SMALLER
DIURNAL TEMP RANGE...HOLDING OVERNIGHT LOWS BETWEEN 50 AND 55.

SATURDAY THROUGH WEDNESDAY...ALL MEDIUM RANGE MODELS POINT TO THE
UPPER RIDGE OVER THE ERN US GRADUALLY SLIDING OFF THE EAST COAST
DURING THE FIRST PART OF NEXT WEEK...WITH BROAD UPPER TROUGHING
BECOMING ESTABLISHED ACROSS THE US/CANADIAN BORDER. UPPER TROUGH
THEN SHIFTS EASTWARD INTO THE GREAT LAKES TOWARD THE LAST HALF OF
NEXT WEEK IN RESPONSE TO A RAPIDLY AMPLIFYING UPPER RIDGE AXIS
BUILDING OVER THE WRN US. EVOLUTION OF THIS PATTERN SPELLS OUT A
WARM BUT PARTIALLY WET WEEKEND...FOLLOWED BY A COOLING/DRYING TREND
FOR THE FIRST PART OF NEXT WEEK. WILL MAINTAIN A CHANCE OF SHOWERS
AND THUNDERSTORMS FOR SATURDAY THROUGH EARLY MONDAY ALONG AND AHEAD
OF THE SURFACE LOW THAT DEVELOPS NORTH OF THE NRN PLAINS AND TRACKS
EASTWARD THRU SRN CANADA JUST NORTH OF THE WRN GREAT LAKES. WILL END
PRECIP MONDAY NIGHT AS COOL CANADIAN SURFACE HIGH BUILDS IN BEHIND
THE COLD FRONT. WILL REINTRODUCE A CHANCE OF PRECIP BEGINNING
WEDNESDAY AS ANOTHER NRN STREAM LOW PRESSURE SYSTEM QUICKLY MOVES
THRU THE WRN GREAT LAKES. EXPECT TEMPS WILL BE JUST ABOVE NORMAL
OVER THE WEEKEND WITH UPPER LEVEL RIDGING IN PLACE AHEAD OF THE
SURFACE SYSTEM. TEMPS WILL THEN DROP A FEW DEGREES BELOW NORMAL AS A
BROAD UPPER TROUGH DIPS INTO THE REGION BEHIND THE COLD FRONT. AS
MENTIONED ABOVE...UPPER TROUGH AMPLIFIES OVER THE GREAT LAKES IN
RESPONSE TO A BUILDING UPPER RIDGE IN THE WEST LATE NEXT WEEK. THIS
COULD PRIME MICHIGAN FOR A FAIRLY COOL WX PATTERN DURING THE MIDDLE
OF JUNE. STAY TUNED...

EME

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 9, 4:34 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
434 PM EDT WED JUN 9 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-101100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
434 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING ALONG AND
SOUTH OF M 55 IN NORTHERN LOWER MICHIGAN. ANY STORMS THAT DEVELOP
ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH MONDAY...AND
AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

EME

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.